Tumor Lysis Syndrome

    NextPrevious

    Tumor Lysis Syndrome

    A young lad with acute lymphocytic leukemia (ALL) shows up to your ED feeling very weak and c/o sever muscle cramps. On further questioning he reveals that he started chemotherapy 3 days ago. Labs show potassium of 6.5 mEq/L, calcium of 6.3 mg/dl and a creatinine of 11.1 mg/dL. How are you going to help this lad?

    ANSWER: He need emergent hemodialysis and aggressive hydration.

    Our patient is suffering from tumor lysis syndrome (TLS) causing multiple electrolyte and metabolic abnormalities requiring dialysis. As shown in the diagram below, TLS occurs secondary to increased cell death (caused by chemotherapy) in a rapidly growing tumor. Time frame to onset is hours to a few days after the initiation of chemotherapy or radiation therapy. TLS is commonly seen in hematologic malignancies (ALL, non-Hodgkin’s lymphomas) and in some solid tumors like small-cell lung carcinoma. Symptoms can be non-specific, usually reflecting primary electrolyte abnormalities. With hyperkalemia, ECG changes are common and can be exacerbated by concomitant hypocalcemia. Hyperphosphatemia and hyperuricemia are also commonly seen. Kidney function is a critical factor in the development and treatment of metabolic abnormalities as it is responsible for the removal and resorption of the various electrolytes involved. Initial therapy should be with stopping chemotherapy and/or radiation and starting fluids. Further care depends on the electrolyte abnormalities present. With severe metabolic derangements, hemodialysis is required.

     

     

    Tumor Lysis Syndrome

     

    The indications for hemodialysis in TLS:

    1. serum K 6 mEq or above
    2. serum uric acid 10 mg/dL or above
    3. serum creatinine 10 mg/dL or above
    4. serum phosphorus 10 mg/dL or above (or rapidly rising)
    5. volume overload on clinical exam
    6. symptomatic hypocalcemia (paresthesias, tetany, palpitations etc)

     

     

     

     

    References

    Ugras-Rey S, Watson M: Selected Oncologic Emergencies, in Marx JA, Hockberger RS, Walls RM, et al (eds): Rosen’s Emergency Medicine: Concepts and Clinical Practice, ed 7. St. Louis, Mosby, Inc., 2010, (Ch) 121: p 1590-1613

    http://www.healthandfitnesstalk.com/tumor-lysis-syndrome/

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious